Kentucky, 2009

Flash Flooding and Flood in Kentucky, May 9, 2009

May 9, 2009 · NWS LMK · 6 events in 4 counties and zones

Scattered thunderstorms brought heavy rainfall to south central Kentucky on May 9th. This area was already rain soaked from recent heavy rains and many streams and low lying areas began to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms brought heavy rainfall to south central Kentucky on May 9th. This area was already rain soaked from recent heavy rains and many streams and low lying areas began to flood. One fatality was reported with flooding in Simpson County when a man drove his pickup truck drove around a road block and into deep water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 1:00 AM CST, 10 minutes earlier.

Area forecast discussion, May 9, 1:00 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT SAT MAY 9 2009

.SHORT TERM (TODAY AND TONIGHT)...

RADAR AND SATELLITE AT 0630Z INDICATED MOST OF THE HEAVIER
PRECIPITATION WAS BEGINNING TO SAG SOUTH INTO NORTHERN TENNESSEE.
STILL THE PRECIPITATION FALLING OVER KENTUCKY ALONG THE TENNESSEE
BORDER WILL HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAIN...
SMALL HAIL... AND GUSTY WINDS. AFTER DISCUSSIONS WITH SPC WE WILL
DROP THE SEVERE THUNDERSTORM WATCH FOR THE NORTHERN TIER COUNTIES
WITH THIS UPDATE. THIS WILL INCLUDE OHIO, GRAYSON, LARUE, MARION,
BOYLE, GARRARD, AND MADISON. WE WILL REVISIT THE REST OF THE WATCH
IN AN HOUR OR TWO.

FOR THE REST OF THE FORECAST PERIOD THE UPPER LEVEL ZONAL FLOW WILL
GRADUALLY TRANSFORM INTO A DEEPENING TROUGH MOVING INTO THE GREAT
LAKES AND UPPER OHIO VALLEY. THIS WILL PUSH THE QUASI-STATIONARY
SURFACE FRONT SOUTH OF KENTUCKY. SO WE WILL GRADUALLY DROP POPS FROM
THE NORTH TO SOUTH TODAY WITH A DRY FORECAST FOR TONIGHT.

AS FAR AS TEMPERATURES GO... WE SHOULD SEE READINGS WAR INTO THE 70S
THIS AFTERNOON AS THE PRECIPITATION SHIFTS SOUTH OF THE FORECAST
AREA. LOWS TONIGHT WILL FALL INTO THE UPPER 40S AND LOWER 50S.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

SUNDAY THROUGH TUESDAY NIGHT...

STILL SOMEWHAT OF A COMPLICATED FCST FOR SUNDAY AS THERE CONTINUES
TO BE SOME SPREAD IN THE SHORT-MED RANGE MODEL GUIDANCE.  HAVE
LEANED CLOSER TO THE NAM AND GFS RUNS HERE AND PLAN ON KEEPING MUCH
OF SUNDAY DRY.  THERE CONTINUES TO BE A SUGGESTION OF SOME
PRECIPITATION WORKING UP ACROSS THE SOUTHERN SECTIONS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT.  THE MODELS DO NOT SEEM TO HAVE A GOOD
HANDLE ON THIS ATTM...BUT WILL NOT MAKE ANY MAJOR CHANGES TO THE
FCST AT THIS TIME.  FOR NOW WILL KEEP CHC POPS ACROSS SOUTHERN KY
WITH DRY CONDITIONS ACROSS THE NORTH.  EARLY IN THE DAY ON
MONDAY...THE GFS AND NAM ALSO SHOW A WEAK DISTURBANCE COMING
THROUGH.  SREF AND GFS ENSEMBLES STILL SHOW VERY LOW POPS HERE...SO
AM GOING TO CONTINUE A DRY FCST.  HOWEVER...MAY NEED TO ADD SOME LOW
POPS HERE IN THE NEXT FEW FCST CYCLES.  DRY CONDITIONS CONTINUE TO
LOOK GOOD FOR MONDAY NIGHT THROUGH TUESDAY NIGHT WITH MODERATING
TEMPS.

HIGH TEMPS FOR SUNDAY LOOK TO RANGE FROM THE UPPER 60S TO THE LOWER
70S ACROSS THE REGION WITH OVERNIGHT LOWS IN THE MID TO UPPER 40S.
SLIGHTLY WARMER TEMPS ARE EXPECTED FOR MON/TUE WITH AFTERNOON HIGHS
IN THE LOWER TO MID 70S. OVERNIGHT LOWS FOR MON/TUE ARE EXPECTED TO
DROP INTO THE UPPER 40S TO AROUND 50 FOR TUE MORNING....WITH LOWER
50S ON WED MORNING.

WEDNESDAY THROUGH FRIDAY...

LONG TERM MODEL SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT THROUGH
THE PD AND NO REAL CHANGES ARE NEEDED TO THE CURRENT FCST. MODEL
SOLUTIONS SHOW THAT WARM FRONT WILL LIFT UP FROM THE SOUTHWEST INTO
THE BY WEDNESDAY AFTERNOON WITH SFC COLD FRONT TO PUSH IN FROM THE
WEST WED NIGHT AND THURSDAY.  THERE ARE STILL SOME TIMING ISSUES
BETWEEN THE 09/00Z GFS AND THE 08/12Z EURO...SO BASICALLY WENT WITH
A BLEND HERE WHICH IS VERY CLOSE TO THE ONGOING FCST.  WILL KEEP CHC
POPS IN THE FCST FOR NOW FROM WED AFTERNOON THROUGH THURSDAY NIGHT
WITH DRY CONDITIONS ON TAP FOR FRIDAY.  CURRENT TEMP FCST STILL
LOOKS GOOD WITH MID TO UPPER 70S AND LOWS IN THE UPPER 50S TO THE
LOWER 60S.

&&

.AVIATION (06Z TAFS)...

THUNDERSTORMS DEVELOPING ALONG A QUASI-STATIONARY FRONTAL BOUNDARY
WILL AFFECT THE COUNTIES NEAR THE TENNESSEE BORDER OVERNIGHT
INCLUDING BWG. WE WILL MENTION THUNDERSTORMS THERE FOR SEVERAL HOURS
THIS MORNING WITH IFR CONDITIONS EXPECTED. AS THE STORMS DEVELOP
ALONG THE FRONTAL BOUNDARY IT WILL BECOME DIFFICULT SOUTH INTO
TENNESSEE OVERNIGHT. SDF AND LEX SHOULD REMAIN NORTH OF THE
CONVECTION WITH MID AND HIGH CLOUDS EXPECTED. THE FRONTAL BOUNDARY
WILL DROP SOUTH OF THE REGION BY 12Z

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

KY...FLASH FLOOD WATCH FOR SOUTH CENTRAL KENTUCKY THROUGH 12Z.
IN...NONE.

&&

SHORT TERM...JA
LONG TERM....MJ
AVIATION.....JA
Hazardous weather outlook, May 8, 7:32 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT FRI MAY 8 2009

KYZ023-024-026>029-039>041-045>049-053>057-061>067-070>078-081-
082-100145-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
932 PM EDT FRI MAY 8 2009 /832 PM CDT FRI MAY 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL
KENTUCKY OVERNIGHT TONIGHT. THE MAIN THREATS WITH THESE SHOWERS
AND THUNDERSTORMS WILL BE HEAVY RAIN AND DANGEROUS LIGHTNING.
DUE TO RECENT HEAVY RAINS IN THIS AREA OVER THE PAST 48 HOURS...A
FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY UNTIL EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION ON SATURDAY
BRINGING A GOOD CHANCE OF THUNDERSTORMS TO THE AREA EARLY IN
THE DAY.  ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY
RAINS...GUSTY WINDS AND LIGHTNING.

ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY
AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

In the hours before

Local storm report, May 8, 7:15 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 PM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TORNADO          3 ENE KIRKSVILLE        37.68N  84.37W
05/08/2009                   MADISON            KY   EMERGENCY MNGR

            *** 1 FATAL *** AN ELDERLY MALE WAS KILLED WHEN HIS
            PICKUP WAS FLIPPED OVER INTO A POND. THE FATALITY
            OCCURRED NEAR THE INTERSECTION OF HIGHWAYS 52 AND 1295.

&&

EVENT NUMBER LMK0900437

MRC
Local storm report, May 8, 7:39 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 PM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TORNADO          WACO                    37.73N  84.15W
05/08/2009                   MADISON            KY   FIRE DEPT/RESCUE

            *** 4 INJ *** SEVERAL MOBILE HOMES WERE DAMAGED.

&&

EVENT NUMBER LMK0900438

MRC
Local storm report, May 8, 8:13 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1013 PM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       CLARKSON                37.49N  86.22W
05/08/2009  M3.15 INCH       GRAYSON            KY   COCORAHS

&&

EVENT NUMBER LMK0900439

MRC
Local storm report, May 8, 9:56 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 PM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MORGANTOWN              37.22N  86.70W
05/08/2009  E0.70 INCH       BUTLER             KY   LAW ENFORCEMENT

0309 PM     HAIL             HOWE VALLEY             37.68N  86.08W
05/08/2009  E0.70 INCH       HARDIN             KY   TRAINED SPOTTER

0317 PM     HAIL             VALLEY STATION          38.10N  85.86W
05/08/2009  E0.70 INCH       JEFFERSON          KY   TRAINED SPOTTER

0338 PM     HEAVY RAIN       2 W FORDSVILLE          37.64N  86.75W
05/08/2009  E4.50 INCH       OHIO               KY   TRAINED SPOTTER

            4.5 INCHES OF RAIN SINCE MIDNIGHT LAST NIGHT.

0358 PM     HEAVY RAIN       LEAVENWORTH             38.20N  86.35W
05/08/2009  E1.32 INCH       CRAWFORD           IN   CO-OP OBSERVER

            RAINFALL MEASURED OVER A 45 MINUTE PERIOD THIS
            AFTERNOON.

0400 PM     TSTM WND DMG     CAMPBELLSVILLE          37.35N  85.35W
05/08/2009                   TAYLOR             KY   LAW ENFORCEMENT

0402 PM     TSTM WND DMG     5 ESE MUNFORDVILLE      37.25N  85.82W
05/08/2009                   HART               KY   LAW ENFORCEMENT

            A COUPLE TREES AND POWER LINES WERE DOWNED ALONG
            HIGHWAY 88 NEAR HARDYVILLE.

0410 PM     TSTM WND DMG     CENTER                  37.13N  85.68W
05/08/2009                   METCALFE           KY   LAW ENFORCEMENT

            VERY LARGE TREES DOWNED ALONG HIGHWAY 1243.

0410 PM     TSTM WND DMG     KNOB LICK               37.08N  85.68W
05/08/2009                   METCALFE           KY   PUBLIC

            TREES WERE DOWNED ALONG HIGHWAY 70 AT 8202 SULPHUR WELL
            KNOB LICK ROAD. A BUILDING WAS ALSO IN THE ROADWAY.

0422 PM     FLASH FLOOD      MORGANTOWN              37.22N  86.70W
05/08/2009                   BUTLER             KY   CO-OP OBSERVER

            WATER WAS RUNNING THROUGH THE TUCKS APARTMENTS ON SAW
            MILL ROAD.

0450 PM     FLASH FLOOD      LOUISVILLE              38.22N  85.74W
05/08/2009                   JEFFERSON          KY   BROADCAST MEDIA

            7TH AND BERRY CLOSED DUE TO HIGH WATER. OTHER
            INTERSECTIONS WERE CLOSED DUE TO HIGH WATER. MANHOLE
            COVERS WERE BLOWN OFF IN SPOTS.

0500 PM     TSTM WND DMG     2 S RICHMOND            37.71N  84.29W
05/08/2009                   MADISON            KY   TRAINED SPOTTER

            STRONG WIND GUST ON I 75 BETWEEN MILE MARKERS 75 AND
            85...PICKUP TRUCK BLOWN OVER MEDIAN

0502 PM     FLASH FLOOD      LEBANON                 37.57N  85.25W
05/08/2009                   MARION             KY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED INCLUDING STATE HWY 49 AND 84 IN
            LEBANON

0504 PM     TORNADO          3 ENE KIRKSVILLE        37.68N  84.37W
05/08/2009                   MADISON            KY   EMERGENCY MNGR

            *** 1 FATAL *** AN ELDERLY MALE WAS KILLED WHEN HIS
            PICKUP WAS FLIPPED OVER INTO A POND. THE FATALITY
            OCCURRED NEAR THE INTERSECTION OF HIGHWAYS 52 AND 1295.

0505 PM     HEAVY RAIN       CLARKSON                37.49N  86.22W
05/08/2009  M3.15 INCH       GRAYSON            KY   COCORAHS

0508 PM     TSTM WND DMG     RICHMOND                37.74N  84.29W
05/08/2009                   MADISON            KY   EMERGENCY MNGR

            VEHICLES BLOWN OFF THE ROAD AT THE INTERSECTION OF
            MORIN MILL ROAD AND KY 52W. ESTIMATED 80 MPH WINDS IN
            RICHMOND.

0508 PM     TSTM WND DMG     8 SSW RICHMOND          37.64N  84.35W
05/08/2009                   MADISON            KY   EMERGENCY MNGR

            A MOBILE HOME WAS BLOWN ACROSS MORAN MILL ROAD NEAR KY
            52W. INJURIES WERE REPORTED BUT THE NUMBER IS UNKNOWN.

0510 PM     TSTM WND DMG     RICHMOND                37.74N  84.29W
05/08/2009                   MADISON            KY   BROADCAST MEDIA

            A RAIL CAR WAS BLOWN OVER.

0512 PM     TSTM WND DMG     6 ENE LANCASTER         37.65N  84.49W
05/08/2009                   GARRARD            KY   LAW ENFORCEMENT

            BARNS AND HOUSES WERE DAMAGED. TREES AND POWER LINES
            WERE DOWNED NEAR THE INTERSECTION OF KY 1131 AND 1295.

0515 PM     FLASH FLOOD      WINCHESTER              38.00N  84.19W
05/08/2009                   CLARK              KY   TRAINED SPOTTER

            FOUR INCHES OF WATER ACROSS A ROAD IN HIGHVIEW.

0516 PM     TORNADO          WACO                    37.73N  84.15W
05/08/2009                   MADISON            KY   FIRE DEPT/RESCUE

            *** 4 INJ *** SEVERAL MOBILE HOMES WERE DAMAGED.

0520 PM     FLASH FLOOD      7 N UPTON               37.57N  85.89W
05/08/2009                   HARDIN             KY   LAW ENFORCEMENT

            WATER COVERED DIXIE HIGHWAY BETWEEN UPTON AND SONORA.

0529 PM     FLASH FLOOD      LEBANON                 37.57N  85.25W
05/08/2009                   MARION             KY   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS WERE COVERED BY WATER AND DEBRIS.
            UP TO TWO FEET OF WATER COVERED A ROAD IN LEBANON.

0531 PM     FLASH FLOOD      HODGENVILLE             37.57N  85.74W
05/08/2009                   LARUE              KY   NWS EMPLOYEE

            SECTION OF HWY 222 CLOSED DUE TO HIGH WATER BETWEEN
            HODGENVILLE AND GLENDALE.

0531 PM     FLASH FLOOD      CAMPBELLSVILLE          37.35N  85.35W
05/08/2009                   TAYLOR             KY   EMERGENCY MNGR

            TWO ROADS WERE COVERED AND OVERFLOWING WITH WATER IN
            THE CITY. OUT IN THE COUNTY PALASTINE ROAD...MILLER PARK
            DRIVE...AND BEAR TRACK ROAD WERE COVERED WITH WATER.

0619 PM     FLASH FLOOD      PERRYVILLE              37.65N  84.95W
05/08/2009                   BOYLE              KY   LAW ENFORCEMENT

            MANY ROADS IN THE CITY ARE IMPASSABLE.

0650 PM     FLASH FLOOD      CAMPBELLSVILLE          37.35N  85.35W
05/08/2009                   TAYLOR             KY   LAW ENFORCEMENT

            THREE PEOPLE WERE RESCUED AFTER A WALKING BRIDGE WAS
            WASHED AWAY. THE EVENT OCCURRED NEAR KY 210 AT THE
            SOCCER FIELD.

&&

EVENT NUMBER LMK0900413 LMK0900414 LMK0900415 LMK0900416 LMK0900417
LMK0900423 LMK0900432 LMK0900418 LMK0900419 LMK0900420 LMK0900421
LMK0900430 LMK0900422 LMK0900437 LMK0900439 LMK0900424 LMK0900425
LMK0900435 LMK0900434 LMK0900426 LMK0900438 LMK0900431 LMK0900427
LMK0900428 LMK0900429 LMK0900433 LMK0900436

MRC
Special weather statement, May 8, 10:46 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1246 AM EDT SAT MAY 9 2009

KYZ061-070>072-090700-
BUTLER KY-LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...MORGANTOWN...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN
1146 PM CDT FRI MAY 8 2009

...HEAVY RAINFALL AND DANGEROUS LIGHTNING EXPECTED...

AN AREA OF THUNDERSTORMS WILL MOVE FROM CHRISTIAN AND TODD
COUNTIES INTO LOGAN... BUTLER... SIMPSON... AND WARREN COUNTIES
THROUGH 1 AM CDT. THESE STORMS WILL PRODUCE A PERIOD OF VERY
HEAVY RAIN... DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUST
TO 40 MPH.

IF DRIVING WATCH FOR REDUCED VISIBILITIES AND PONDING OF WATER ON
ROADS. REMEMBER DO NOT DRIVE OVER ROADS COVERED WITH WATER.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Logan

When
May 9, 1:10 AM CST
Where
Logan County, 0.85 mi SW of Russellville to 0.89 mi WSW of Russellville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.841, -86.891

Bethel Street in Russelville has high water flowing over it.

Flash Flood, Simpson

When
May 9, 1:10 AM CST to 4:10 AM CST
Where
Simpson County, 1.21 mi NNW of Franklin to 0.6 mi NNW of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.736, -86.579

Flash flooding reported in Franklin. High Street was covered with one foot of water.

Flash Flood, Simpson

When
May 9, 1:46 AM CST to 6:46 AM CST
Where
Simpson County, 1.73 mi NNE of Franklin to 0.53 mi NE of Franklin Whak Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.741, -86.554

Several roads in and around Franklin were flooded. Kummer Road was impassable due to flowing water over it. Lake Springs Road south of Franklin is Flooded. Highway 383 southwest of Franklin is impassable due to high water. The following roads also had flowing water over them: Ford Road, Kenny Perry Road, Patton Road, Harris School Road, Hatter Road, Allen Road and Highway 100 West.

Flash Flood, Allen

When
May 9, 4:09 AM CST
Where
Allen County, 1.11 mi W of Scottsville to 0.42 mi NW of Scottsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.750, -86.200

Water was reported over numerous roads with some roads closed.

Flash Flood, Adair

When
May 9, 6:59 AM CST to 9:59 AM CST
Where
Adair County, 0.75 mi NNW of Columbia to 1.17 mi W of Garlin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.110, -85.306

Several side roads in the County were flooded with high water.

Flood, Simpson

When
May 9, 12:40 PM CST to 3:40 PM CST
Where
Simpson County, 1.68 mi NE of Franklin to 1.94 mi NE of Franklin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.737, -86.548

A 49-year old male drove a pickup truck around barriers and attempted to cross Dittmore Ford over Drakes Creek, which was covered by four to five feet of water. He called 911 from his cell phone, but drowned in his vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Simpson2009-05-0949MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174893, 174894, 174899, 174907, 174905, 174910.